Discussions that mention norvasc

High & Low Blood Pressure board


Flowergirl and others --

You seem to have so much knowledge about edma, and you comments make sense to me.

I had never had swelling in my legs or feet until about a month ago when my doctor put me on Norvasc/10mg, one tab each day.

All was well for the first few weeks then all of a sudden my feet and legs began to swell up. It got so bad that I had to go back and tell this doctor that I had to stop taking that medication. My legs were tight, and they started to get red. My feet were like pillows on the top of them, and my leg calfs were almost twice the regualr size. It felt like my legs were going to explode!

They took me off that medication, and it has been since Thursday that I took the last pill.

I write all of that to say this: how long does it take for the swelling to go away after you stop taking the medication?

It has gotten a little better but not much so far.

I have also taken your advice and I have started to drink large amounts of water, and I think this is helping.

Thanks to you and any others who may have advice.
How I wish I didn't have to deal with this condition!!! :(

I am not exactly sure what causes my edema. My medication(s) seems like a pretty good bet. My feet, legs & stomach have been swollen lately. I try to ignore it. Like yours, the skin on my legs feels about two sizes too small and as if it is going to burst any minute. It is always tight and stretched to the limit. As a result, it has become very dry and flaky on the lower legs. Some lotion in the evenings seems to help.

I'd tried to discontinue my calcium channel blocker cold turkey and on my own accord last year, because of severe edema. I became very ill. My doctor ordered me back on the drug. Some time later I was instructed to lower the dose in order to reduce the frequency and severity of edema. I started experiencing the same problems as before, indicating that reducing the CCB dose was not an option then. I now take 10mg Norvasc, which is supposed to be a little bit better than my old CCB. Frankly, I haven't noticed much difference.

Norvasc causes dilation of blood vessels. While this dilation lowers the blood pressure, it increases the pressure in the capillaries. It is the higher pressure in the capillaries that leads to edema. Fluid leaks from the bloodstream into the tissue.
Edema in the legs and feet is dose dependent. It is also dependent on the length of therapy. It should resolve itself within 7 to 10 days after the Norvasc is discontinued IF the drug is the true cause of edema. The amount of time needed to get rid of the edema also depends on each individual's ability to clear excess fluids.
So - be patient. If the edema persists, contact your doctor. He should then take the necessary steps to rule out other possible causes.

Good luck!
I hope you will find a medication that works for you. :)

Flowergirl
THANKS! soooooooooooo much.
My swelling is definately going down, and I can feel that I am carrying much less water gain all over my body. I have been OFF of the Norvasc for one week now, and that seems to have been the problem. They upped my Metropolol to 75mg and my BP is still holding good.

Hope you will find some remedy soon because I understand how frustrating this problem can be. Thanks again for ALL of you helpful information.
Thanks to all!
Flowergirl - I was just reading your post about edema. Do you take a diuretic? Norvasc (5 mg) is one of my 3 meds for BP, and so far, no edema. Never stop any of your meds by yourself (I'm sure you know that now)!
I take 10mg Norvasc and my feet and calves are swollen almost all the time. The legs swell on some days and not others. The stomach is not affected as often. The swelling can get REALLY bad, bad enough to require a treatment. I just don't want it to ever affect my lungs. That is my biggest fear, because I already have a shortness of breath. I asked my doctor about it in the past. He said the edema could spread into the lungs as well. It should not be too bad on a lower dose. Edema is dose dependent. If you don't get it, consider yourself lucky! :) I mentioned it to the doctor today, hoping for a solution. He didn't have one.

I take two diuretics, Spironolactone and Hctz. When the edema gets bad, I get extra diuretic. I believe it does NOTHING to relieve it. I have read that a diuretic is not the best thing to take for treating edema (if it is caused by medication). I read a lot about edema, fluid volume expansion and similar things, since I have had to live with it.

I have learned my lesson about stopping the meds cold turkey without the doctors' approval. I was very lucky to have made it through. What a stupid thing to do! :eek:

flowergirl